Montana, 2013Funnel Cloud in Montana, May 27, 2013
May 27, 2013 · NWS GGW · 1 event in 1 county or zone
A cold air funnel was reported along with showers moving through Prairie into Dawson county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold air funnel was reported along with showers moving through Prairie into Dawson county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 27, 2:10 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, May 27, 2:10 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
310 PM MDT MON MAY 27 2013
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
MAIN CONCERN FOR THE SHORT TERM CONTINUES TO BE THE SHOWERS AND
THUNDERSTORMS AFFECTING THE FORECAST AREA THIS EVENING HEADING
INTO TONIGHT. A BROAD AREA OF STEADY SHOWERS AND EMBEDDED
THUNDERSTORMS HAS BEEN PUSHING ACROSS PRAIRIE AND WIBAUX COUNTY
AND HAS BEEN MOVING NORTHEASTWARD INTO EXTREME EASTERN MCCONE
COUNTY AS WELL AS DAWSON AND RICHLAND COUNTIES. LOCALLY HEAVY
RAINFALL IS POSSIBLE AS THIS PUSHES THROUGH AND CONTINUES TO LIFT
NORTH AND EAST THROUGH TONIGHT. EXPECT THIS TO REACH
DANIELS...SHERIDAN...AND ROOSEVELT COUNTY THIS EVENING. OUTSIDE OF
THIS AREA SHOWERS AND THUNDERSTORMS HAVE BEEN POPPING UP ACROSS
PHILLIPS AND PETROLEUM COUNTY AS WELL AS AREAS SOUTH OF THE CWA
BORDER. THESE SHOWERS AND STORMS WILL CONTINUE TO BLOSSOM THROUGH
THE REST OF THE DAY AND PUSH EASTWARD THROUGH THE OVERNIGHT.
THROUGH THE EVENING SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE...ESPECIALLY IN THE SOUTHEASTERN ZONES. HAIL AND SOME GUSTY
WINDS WOULD BE THE PRIMARY THREAT IN THOSE AREAS. SOUNDINGS SHOW
DECENT CAPE AND SHEAR IN THOSE LOCATIONS SO ONCE AGAIN FEEL PRETTY
GOOD THAT IF STRONG TO SEVERE STORMS WERE TO OCCUR...THAT THE
SOUTHEASTERN PORTIONS OF THE FORECAST REGION IS WHERE THEY WOULD
BE EXPECTED. OVERNIGHT WITH THE LOSS OF DAYTIME HEATING THESE
SHOWERS AND STORMS WILL DIMINISH IN INTENSITY BUT STILL PROVIDE
SOME RAINFALL TO THE CWA.
TUESDAY THROUGH WEDNESDAY...UPPER LEVEL SHORTWAVE LIFTS
NORTHEASTWARD ON TUESDAY AND WILL BRING MUCH LOWER CHANCES FOR
SHOWER AND THUNDERSTORM ACTIVITY. MAINTAINED CHANCES IN THE NORTH
PRIMARILY AS SOME SHORTWAVE ENERGY THERE MAY LINGER. LARGE
NEGATIVELY TILTED TROUGH EXTENDING FROM A CLOSED LOW ACROSS THE
PACIFIC THROUGH THE NORTHWESTERN U.S. AND THE UPPER MIDWEST WILL
HELP TO BRING A RETURN TO UNSETTLED CONDITIONS BEGINNING ON
WEDNESDAY AS IT IS ASSOCIATED WITH VERY ABUNDANT PACIFIC MOISTURE.
A SURFACE LOW WILL ALSO BEGIN TO DEVELOP ACROSS EASTERN COLORADO
AND TRACK NORTHEASTWARD. THIS LOW WILL DRAW IN LOW LEVEL
SOUTHEASTERLY WINDS HELPING TO PUMP IN PLENTY OF GULF OF MEXICO
MOISTURE AS WELL. IN A NUTSHELL...THE POTENTIAL EXISTS FOR A VERY
HEAVY RAINFALL EVENT BEGINNING ON WEDNESDAY AFTERNOON AND EVENING.
THE 12Z NAM...GFS...AND ECMWF ARE ALL CONVERGING ON THIS IDEA.
THERE ARE STILL TIMING DIFFERENCES IN THE MODELS ON START
TIME...HOWEVER...BY 00Z NEARLY THE ENTIRE CWA SHOULD BE UNDER THE
INFLUENCE OF THIS SYSTEM. THEREFORE HAD NO PROBLEM WHATSOEVER
RAISING POPS CONSIDERABLY AND INCLUDED A MENTION OF HEAVY RAIN
SHOWERS WITH SOME THUNDER IN THE SOUTHERN ZONES. FUTURE SHIFTS MAY
WANT TO CONSIDER LIFTING THE CATEGORICAL POPS EVEN FURTHER NORTH
BY WEDNESDAY AFTERNOON AND/OR EVENING AS MODELS COME INTO BETTER
ALIGNMENT WITH THEIR SOLUTIONS. MALIAWCO
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
FOCUS HAS BEEN ON CURRENT WEATHER TODAY SO NO CHANGES HAVE BEEN
MADE TO THE LONG TERM. HAVE LOOKED AT THE MODELS THOUGH AND THE
WET PERIOD CONTINUES THROUGH NEXT WEEKEND. TIMING AND EXACT
LOCATIONS FOR HOW MUCH RAINFALL IS NOT IN AGREEMENT ON THE
EXTENDED MODELS ALTHOUGH ALL OF THEM HAVE SOME ACCUMULATING
MOISTURE AT SOME POINT OR ANOTHER. IT DOES LOOK LIKE WEDNESDAY
NIGHT INTO FRIDAY MORNING COULD BRING SOME SIGNIFICANT MOISTURE TO
THE AREA AND THE LIKELY POPS THE MID SHIFT HAS THERE LOOKS GOOD. FRANSEN
MIDNIGHT SHIFT DISCUSSION FOR THE LONG TERM...A NEGATIVELY TILTED UPPER
TROUGH MOVES INTO THE AREA ON WEDNESDAY AND IT BECOMES A CLOSED
UPPER LOW DURING THE DAY ON THURSDAY OVER EASTERN MONTANA. THIS
LOW WHICH WILL BE STACKED WITH A SURFACE LOW OVER WESTERN NORTH
DAKOTA WILL BRING COPIUS AMOUNTS OF MOISTURE OVER THE FORECAST
AREA WEDNESDAY NIGHT AND THURSDAY. THERE IS A POSSIBILITY OF
WIDESPREAD HEAVY RAIN. THE UPPER LOW MOVES SLOWLY EAST INTO NORTH
DAKOTA THURSDAY NIGHT. AT THIS POINT...MODELS DIFFER SOMEWHAT ON
WHERE TO HAVE THE DEEP MOISTURE AS THE GFS KEEPS IT IN EASTERN
MONTANA WHILE THE ECMWF LIFTS IT NORTH INTO CANADA. THE DIFFERENCE
FOR THE FORECAST AREA IS WHETHER IT WILL BE LIGHT RAIN OR HEAVY
RAIN. THE ECWMF IS SLOWER THAN THE GFS TO MOVE THE LOW TO THE EAST
ON FRIDAY. WILL BROADBRUSH LIKELY POPS FROM WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AND GO HIGH CHANCE POPS ON FRIDAY.
MAY SEE A BREAK IN THE RAIN ON SATURDAY AS BOTH THE GFS AND ECMWF
HAVE A SHORTWAVE RIDGE OVER THE AREA. HOWEVER...GIVEN THE MODELS
RUN TO RUN TIMING DIFFERENCES...NOT READY TO GO WITH A DRY
FORECAST. WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS.
SUNDAY AND NEXT MONDAY HAS THE MODELS TIMING SYSTEM DIFFERENTLY
WITH ECMWF BRINGING THE NEXT SHORTWAVE TROUGH IN FASTER THAN THE
GFS. WILL HAVE A CHANCE/SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. FORRESTER
&&
.AVIATION...
RESIDUAL MOISTURE FROM THE WEEKENDS STORMS HAS ALLOWED FOR SOME
IFR CEILINGS AT KGGW AND KOLF THIS MORNING. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL MOVE INTO AND DEVELOP IN NORTHEAST
MONTANA TODAY. CONDITIONS WILL VARY FROM VFR TO IFR AS LOW
CEILINGS AND REDUCED VISIBILITIES WILL OCCUR AT TIMES AND BRIEF
HEAVY RAINFALL WITH THE STORMS. WINDS WILL BE ERRATIC NEAR STORMS
BUT OTHERWISE ON THE LIGHTER SIDE TODAY. LOOK FOR MAINLY VFR
CONDITIONS AFTER 03Z WITH MID LEVEL CLOUDS. SOME PATCHY FOG MAY
DEVELOP AFTER 06Z WITH OCCASIONAL MVFR AND IFR VISIBILITIES.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 27, 2:30 PM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
330 PM MDT MON MAY 27 2013
MTZ016>027-059>062-281000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
330 PM MDT MON MAY 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN UPPER LEVEL SYSTEM PUSHING ACROSS THE AREA WILL CONTINUE TO SET
OFF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. SOME STORMS MAY BECOME
SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY OVER DAWSON... WIBAUX... RICHLAND AND PRAIRIE
COUNTIES. HEAVY RAIN IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CONFIDENCE IS INCREASING ON A HEAVY RAIN EVENT FOR NORTHEAST
MONTANA BEGINNING WEDNESDAY AFTERNOON...LINGERING THROUGH
THURSDAY. THE POSSIBILITY EXISTS FOR SOME AREAS TO RECEIVE OVER
AN INCH OF RAINFALL ACCUMULATION WITHIN A 24 HOUR PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Funnel Cloud, Prairie
- When
- May 27, 4:00 PM MST to 4:10 PM MST
- Where
- Prairie County, Terry to 5 mi ENE of Terry
- Reported by
- Emergency Manager
- Coordinates
- 46.780, -105.300
A cold air funnel was reported by the county Disaster and Emergency Services Coordinator over the town of Terry, and it was further verified with several photographs. It only lasted a few minutes before dissipating.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 27, 20132 injured · $9.8 million · EF3 · 11 events
- Tornado and Hail in Nebraska, May 27, 2013$16 million · EF2 · 14 events
- Rip Currents in Florida, May 27, 20131 death · 1 injured · 2 events
- Flood in Alaska, May 27 to 31, 2013$15 million · 1 event
- Damaging Winds in Illinois, May 27, 2013$961,000 · 70 kt wind · 21 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2013EF2 · 10 events
- Tornado and Hail in Kansas, May 27, 2013EF2 · 3 events
- Hail in Wyoming, May 27, 2013$500,000 · 1.75 in hail · 1 event
- Flood in Alaska, May 27 to 29, 2013$250,000 · 1 event
- Hail in South Dakota, May 27, 2013$150,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, May 27, 2013$102,000 · 1.75 in hail · 17 events
- Flood and Damaging Winds in Indiana, May 27, 2013$32,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456949.